Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 106, NWS Wichita, KS

June 23, 2000McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2000, 11:09 PM CDT for McPherson County, Kansas. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 11:09 PM CDT (04:09 UTC)
Expired
Jun 24, 2000, 12:15 AM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McPherson County, KS

The radar

The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 11:20 PM CDTThunderstorm Wind 61 EWindom, KS
Jun 23, 11:30 PM CDTThunderstorm Wind 65 EMc Pherson, KSMicroburst winds swept across a 10-12 block area of North McPherson. Roofs were damaged or removed, insulation was ripped out, merchandise overturned at the garden department of a supermarket, boats and gas tanks were tossed into nearby lots and one side of a
Jun 23, 11:40 PM CDTThunderstorm Wind 52 ELindsborg, KSTree limbs downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3505 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3505 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.7
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WUUS53 KICT 240409
SVRICT
KSC113-240515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1109 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 1215 AM CDT.

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WINDOM...OR ABOUT 13 MILES WEST OF
  MCPHERSON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR WINDOM AROUND 1110 PM CDT...
  11 MILES NORTH OF INMAN AROUND 1120 PM CDT...
  NEAR MCPHERSON AROUND 1130 PM CDT...
  NEAR GALVA AROUND 1135 PM CDT...
  NEAR CANTON AROUND 1145 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 1215 AM CDT.

LAT...LON 3860 9793 3820 9795 3820 9739 3858 9739

NOONAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:02 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 23, 9:02 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT FRI JUN 23 2000

...UPDATED...
00Z UPR AIR SHOWD LO LVL MOIST AXIS FM WRN OKLA INTO WCNTRL KS INTO
SERN NE WITH H8 DWPTS OF 16-18C. CNVTN CONTS TO BLD SWD INTO MOIST
AXIS RESUTLING IN VRY LTL OVRALL STM MOTION. LATEST RADAR TRENDS
SHOWD MORE PROPAGATION ESEWD INTO RSL AREA WHICH MAY BE A REFLECTION
OF LO LVL JET DVLPMT ACRS CNTRL KS. AN UPR SPEED MAX WAS ALSO
STREAKING ACRS SWRN KS THIS EVE PER PROFILER NET AND LIKELY AIDING IN
LIFT IN THE RGN. THE MAIN QUESTION IS HOW STM EVOLUTION WL CONT THIS
EVE AND THEN OVRNGT ACRS THE CWA.

WL LIKELY SEE SOME STM DVLPMT FURTHER E INTO CNTRL KS UNTIL MDNGT
WHERE LO LVL MOIST CNVGNC WL BE MAXIMIZED ON INCRSG JET. AFT COORD
WITH THE SPC NOT SURE OF ADDTNL WW INTO CNTRL KS WL BE NEEDED...BUT
WL CONT TO MONITOR.

NEXT CONCERN IS HVY RAFL POTNL FURTHER NW AS WELL. WITH PWAT VALUES
NR TWO INCHES %ACRS MUCH OF THE AREA AND SLOW STM MOVMT MAY NEED TO
ISSUE FFA FOR ENTIRE CWA. AFT COORD WITH TOPEKA...WL MAKE IT SO.

DARMOFAL

.ICT...FLASH FLOOD WATCH TONIGHT FOR THE ENTIRE CWA.

In the hours before

Special weather statement, Jun 23, 5:57 PM CDT, 5 hours 12 minutes before
KSZ032-232315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT FRI JUN 23 2000

SEVERE THUNDERSTORM WATCH NUMBER 485 DOES NOT INCLUDE RUSSELL
COUNTY KANSAS.

KED
Local storm report, Jun 23, 10:02 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1002 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    RUSSELL                   KS   85 MPH TSTM WIND GUST
06/23/00   RUSSELL                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWERLINES DOWN

CO
Local storm report, Jun 23, 10:06 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1006 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    RUSSELL                   KS   85 MPH TSTM WIND GUST
06/23/00   RUSSELL                        LAW ENFORCEMENT REPORTED
                                          TREES AND POWERLINES DOWN

0945 PM    WILSON                    KS   60 MPH TSTM WIND GUST
06/23/00   ELLSWORTH                      LAW ENFORCEMENT REPORTED

CO
Special weather statement, Jun 23, 10:10 PM CDT, 59 minutes before
KSZ033-047>053-067>072-082-083-091>096-098>100-240415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:54 PM CDTSevere Thunderstorm WarningICTRussell66 min
Jun 23, 9:17 PM CDTSevere Thunderstorm WarningICTBarton58 min
Jun 23, 9:29 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln61 min
Jun 23, 10:15 PM CDTSevere Thunderstorm WarningICTRice60 min
Jun 23, 10:27 PM CDTSevere Thunderstorm WarningICTEllsworth48 min
Jun 23, 10:53 PM CDTSevere Thunderstorm WarningICTReno67 min
Jun 23, 11:33 PM CDTSevere Thunderstorm WarningICTKingman57 min
Jun 23, 11:39 PM CDTSevere Thunderstorm WarningICTHarvey66 min
Jun 23, 11:53 PM CDTSevere Thunderstorm WarningICTMarion67 min
Jun 23, 11:58 PM CDTSevere Thunderstorm WarningICTReno47 min
Jun 24, 12:06 AM CDTSevere Thunderstorm WarningICTHarper54 min
Jun 24, 12:11 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 24, 12:28 AM CDTSevere Thunderstorm WarningICTSumner62 min
Jun 24, 12:59 AM CDTSevere Thunderstorm WarningICTButler61 min
Jun 24, 1:08 AM CDTSevere Thunderstorm WarningICTCowley67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.